Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 2, 2008, 12:29 AM EDT for Geauga County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 12:29 AM EDT (04:29 UTC)
- Expired
- Aug 2, 2008, 1:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Geauga County, OH
The radar
The Cleveland radar (KCLE), 55 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 12:35 AM EDT | TSTM WND DMG | 2 N Middlefield, OH | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 020429
SVRCLE
OHC055-020515-
/O.NEW.KCLE.SV.W.0237.080802T0429Z-080802T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1229 AM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEAUGA COUNTY IN NORTHEAST OHIO...
* UNTIL 115 AM EDT
* AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BURTON...OR ABOUT NEAR CHARDON...AND MOVING SOUTHEAST AT 29 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDDLEFIELD
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4135 8100 4135 8137 4142 8138 4143 8136
4144 8138 4156 8138 4157 8129 4163 8128
4164 8110 4171 8109 4171 8100
TIME...MOT...LOC 0429Z 305DEG 25KT 4151 8118
$$
KING1 follow-up statement
000
WWUS51 KCLE 020447
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1247 AM EDT SAT AUG 2 2008
OHC055-020515-
/O.CON.KCLE.SV.W.0237.000000T0000Z-080802T0515Z/
GEAUGA OH-
1247 AM EDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR GEAUGA COUNTY...
AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MIDDLEFIELD...OR ABOUT 10 MILES SOUTHEAST OF CHARDON...
MOVING SOUTHEAST AT 31 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 4135 8100 4135 8137 4142 8138 4143 8136
4144 8138 4156 8138 4157 8129 4163 8128
4164 8110 4171 8109 4171 8100
TIME...MOT...LOC 0447Z 297DEG 27KT 4144 8104
$$
MITCHELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:28 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 1, 9:28 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 928 PM EDT FRI AUG 1 2008 .SYNOPSIS... UPPER LEVEL TROUGH WILL MOVE ACROSS LAKE ERIE TONIGHT AND INTERACT WITH A STATIONARY BOUNDARY THAT IS LOCATED OVER NORTHERN OHIO. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION IN THE WAKE OF A COLD FRONT THAT WILL MOVE INTO PENNSYLVANIA BY SATURDAY AFTERNOON. THIS AREA OF HIGH PRESSURE WILL THEN SLIDE EASTWARD AND OFF THE ATLANTIC COAST ON MONDAY AS THE NEXT STORM SYSTEM TAKES SHAPE ACROSS THE UPPER GREAT LAKES. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... NOW THAT THE TSRA OVER THE SWRN PORTION OF THE FORECAST AREA HAVE PUSHED SOUTH OF THE AREA CAN CONCENTRATE ON THE STORMS MOVING ACROSS LAKE ERIE. CURRENTLY WEAK LOW NOW BETWEEN DTW AND TOL WITH COLD FRONT EXTENDING WEST INTO SRN IOWA. WARM FRONT FROM THE LOW OVER LAKE ERIE NORTH OF ERIE PA. SHOWERS AND TSRA MOVING ACROSS LAKE ERIE AND LOWER MICHIGAN WILL BEGIN TO MOVE ACROSS HE EASTERN HALF OF THE AREA OVERNIGHT. STATIONARY BOUNDARY STILL LOOKS TO BE NEAR A FKL TO MNN TO FWA LINE. STARTING TO BREAK THE CAP ACROSS NORTHWESTERN OHIO AND EXPECT TO SEE SOME SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE WESTERN CWA THROUGH THE EVENING. CAPE VALUES ARE RUNNING BETWEEN 1500 AND 2000 ACROSS THIS AREA WITH THE SHEAR EXPECTED TO IMPROVE AS THE SHORT WAVE OVER THE UPPER LAKES APPROACHES. WILL HAVE TO WATCH THE EVOLUTION OF A POTENTIAL MCS OVER MICHIGAN TONIGHT AS IT ROLLS ACROSS LAKE ERIE TO THE NORTH OF THE STATIONARY BOUNDARY. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN THREAT LIKELY STRONG WINDS. HOWEVER LARGE HAIL MAY BE POSSIBLE WITH THE EVENING THUNDERSTORMS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... COOLER AND DRIER IN THE WAKE OF THE SHORT WAVE ENERGY FOR SATURDAY INTO SUNDAY. STILL MAY SEE SOME LINGERING SHOWERS/THUNDERSTORMS FOR THE NORTHEASTERN CWA ON SATURDAY BUT SHOULD BE WELL EAST BY SUNDAY. DRIER AIR SATURDAY NIGHT AND SUNDAY NIGHT WILL ALLOW FOR SOME COOL TEMPERATURES WITH MID 50S FOR SEVERAL LOCATIONS. MOISTURE LEVELS WILL ONCE AGAIN INCREASE AS SURFACE HIGH PRESSURE SLIDES EASTWARD LATE MONDAY INTO TUESDAY. THIS WILL ALLOW FOR THE RETURN OF THUNDERSTORM CHANCES MONDAY NIGHT THAT WILL CONTINUE INTO TUESDAY NIGHT AHEAD OF THE NEXT STORM SYSTEM THAT WILL MOVE OVER THE REGION. TEMPERATURES WILL BE PLEASANT SATURDAY AND SUNDAY WITH HIGHS IN THE LOWER TO MIDDLE 80S. WARMER FOR MONDAY AND TUESDAY AS SOUTHWESTERLY WINDS RETURN. HIGHS WILL APPROACH 90 DEGREES ON MONDAY WITH UPPER 80S TO MIDDLE 90S COMMON ON TUESDAY. && .LONG TERM /TUESDAY THROUGH FRIDAY/... THE GFS AND ECMWF ARE RATHER SIMILAR DURING THE PERIOD IN LOWERING HEIGHTS ACROSS THE EASTERN STATES AND CARVING OUT A LARGE DEEP UNSEASONABLY COOL UPPER TROUGH OVER ONTARIO AND THE UPPER LAKES THROUGH THE PERIOD. TEMPERATURES WILL COOL THROUGH THE PERIOD WITH THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND AGAIN TOWARD NEXT WEEKEND. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENING AND MOVING OUT OF THE AREA ALTHOUGH AIRMASS CONTINUES UNSTABLE WITH LIS OF -3 TO -4. AT THE SURFACE...LOW PRESSURE IS OVER SERN LOWER MI WITH A WEAK TROF/COLD FRONT SOUTHWEST INTO NWRN OHIO. THIS TROF/FRONT WILL PUSH THROUGH THE AREA OVERNIGHT REACHING THE KCLE AREA BY 06Z AND KYNG BY 12Z. AT THE SAME TIME AN UPPER TORF WILL BE DIGGING INTO THE EASTERN GREAT LAKES. ENERGY ALOFT ASSOCIATED WITH THE TROF IS EXPECTED TO MOVE ACROSS THE AREA. WILL BEGIN THE FORECAST VFR AND DRY BUT FOR THE OVERNIGHT HOURS WILL NEED TO BRING BACK A CHANCE OF SHOWERS AND TSTMS. FOR NOW WILL GO WITH VCTS AND VCSH MOST AREAS AFTER 04Z-06Z UNTIL ELEMENTS CAN BE TIMED BETTER. EXPECT VFR CONDITIONS ON SATURDAY WITH SUBSIDENCE AND HIGH PRESSURE MOVING IN. MORE MOISTURE EAST SO COULD SEE A FEW HOURS OF BKN CIGS AROUND 5KFT. OUTLOOK...EXPECT PRIMARILY VFR SAT NIGHT THROUGH MONDAY. MVFR CONDITIONS CAN BE EXPECTED TUE AND WED FROM SCATTERED THUNDERSTORMS. EXPECT IMPROVING CONDITIONS WEDNESDAY. && .MARINE... LOW PRESSURE MOVING EAST FROM NEAR CHICAGO WILL TAKE A THE STATIONARY BOUNDARY FROM JUST SOUTH OF THE LAKE NORTHWARD AS A WARM FRONT. THE LOW WILL PASS ACROSS NORTHERN OHIO WITH THE SYSTEM EAST OF THE AREA FOR SATURDAY. THIS WILL RESULT IN VARIABLE WINDS OVER THE NEXT 12 HOURS AND WINDS/WAVES DEPENDENT UPON THUNDERSTORM ACTIVITY. SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE. A WEAKER SECONDARY TROUGH WILL SWING ACROSS THE EASTERN LAKES SATURDAY FOLLOWED BY HIGH PRESSURE BUILDING INTO THE OHIO VALLEY. SO NORTH-NORTHWEST FLOW WILL RELAX GOING INTO THE WEEKEND. WAVES GETTING NEAR 4 FOOT SATURDAY AFTERNOON EAST HALF. HIGH OVERHEAD SUNDAY AND EAST OF THE LAKE MONDAY WITH THE LAKE CALM. NEXT COLD FRONTAL PASSAGE FOR WEDNESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...MULLEN NEAR TERM...DJB/MULLEN SHORT TERM...MULLEN LONG TERM...REL AVIATION...TK MARINE...OUDEMAN
Hazardous weather outlook, Aug 1, 3:26 PM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 326 PM EDT FRI AUG 1 2008 LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089- PAZ001>003-021930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 326 PM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS DEVELOPING ACROSS MICHIGAN MAY DEVELOP INTO A LARGE CLUSTER OF THUNDERSTORMS LATER THIS EVENING AND MOVE ACROSS LAKE ERIE INTO NORTHERN OHIO. STRONG DAMAGING WINDS WILL BE POSSIBLE WITH THIS AREA OF THUNDERSTORMS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ003-006>008-017-018-027-028-036-037-021930- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION- MORROW- 326 PM EDT FRI AUG 1 2008 ...SEVERE THUNDERSTORM WATCH 787 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWESTERN OHIO NEAR A STATIONARY FRONT THAT STRETCHES FROM MARION TO FORT WAYNE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A SECOND ROUND OF THUNDERSTORMS WILL MOVE TOWARDS NORTHERN OHIO FROM MICHIGAN LATER TONIGHT WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Aug 2, 12:00 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1200 AM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL 7 NE PORT CLINTON 41.58N 82.84W
08/01/2008 E0.75 INCH OTTAWA OH TRAINED SPOTTER
HAIL WAS AT CATAWBA.
1155 PM HAIL PORT CLINTON 41.51N 82.94W
08/01/2008 E0.88 INCH OTTAWA OH PUBLIC
&&
KIELTYKALocal storm report, Aug 2, 12:29 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1229 AM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG SANDUSKY 41.46N 82.71W
08/02/2008 ERIE OH PUBLIC
SEVERAL LARGE BRANCHES DOWN.
&&
KIELTYKAThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:46 PM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 1, 10:27 PM EDT | Special Marine Warning | CLE | 93 min | |
| Aug 1, 10:35 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 24 min |
| Aug 1, 11:03 PM EDT | Special Marine Warning | CLE | 99 min | |
| Aug 1, 11:14 PM EDT | Special Marine Warning | CLE | 81 min | |
| Aug 1, 11:20 PM EDT | Special Marine Warning | CLE | 74 min | |
| Aug 1, 11:39 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 36 min |
| Aug 1, 11:50 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 55 min |
| Aug 1, 11:59 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 45 min |
| Aug 2, 12:49 AM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 56 min |
| Aug 2, 2:51 AM EDT | Special Marine Warning | CLE | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.